Alert archive / West Virginia / Tornado Warnings in 2018

Tornado Warning 20, NWS Pittsburgh, PA

October 2, 2018Preston County, West Virginia

NWS Pittsburgh, PA issued this tornado warning at Oct 2, 2018, 7:12 PM EDT for Preston County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 7:12 PM EDT (23:12 UTC)
Expired
Oct 2, 2018, 7:45 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 115 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 2:55 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

594 
WFUS51 KPBZ 022312
TORPBZ
WVC077-022345-
/O.NEW.KPBZ.TO.W.0020.181002T2312Z-181002T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
712 PM EDT TUE OCT 2 2018

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Northeastern Preston County in northeastern West Virginia...

* Until 745 PM EDT..

* At 712 PM EDT, a severe thunderstorm capable of producing a 
  tornado was located near Brandonville, or near Bunceton Mills, 
  moving southeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Brandonville, Bruceton Mills, Hazelton and Clifton Mills. 

This includes Interstate 68 in West Virginia between mile markers 21 
and 31.
 
Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3956 7948 3966 7968 3970 7963 3966 7948
TIME...MOT...LOC 2312Z 299DEG 19KT 3966 7962 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Bookbinder
3 follow-up statements
924 
WWUS51 KPBZ 022329
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
729 PM EDT TUE OCT 2 2018

WVC077-022345-
/O.CON.KPBZ.TO.W.0020.000000T0000Z-181002T2345Z/
Preston WV-
729 PM EDT TUE OCT 2 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHEASTERN PRESTON COUNTY...
    
At 725 PM EDT, trained weather spotters reported a tornado near 
Brandonville, just east of Bunceton Mills. The storm was moving 
southeast at 20 mph. 

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rural areas of northeast Preston county between Hazelton and 
Cuzzart. This tornado will remain south of Interstate 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3957 7948 3965 7962 3968 7957 3966 7948
TIME...MOT...LOC 2325Z 295DEG 16KT 3964 7956 

TORNADO...OBSERVED
HAIL...0.00IN

$$

Bookbinder
333 
WWUS51 KPBZ 022339
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
739 PM EDT TUE OCT 2 2018

WVC077-022345-
/O.CON.KPBZ.TO.W.0020.000000T0000Z-181002T2345Z/
Preston WV-
739 PM EDT TUE OCT 2 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR EASTERN
PRESTON COUNTY...
    
At 738 PM EDT, a severe thunderstorm capable of producing a tornado 
was located over rural northeast Preston county, about 10 miles 
southwest of Friendsville, Maryland. The rotation has been weakening 
and the warning will be allowed to expire at 745 PM EDT. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Again, this tornadic thunderstorm will remain over mainly rural 
areas of eastern Preston County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3959 7948 3962 7955 3966 7951 3966 7948
TIME...MOT...LOC 2338Z 299DEG 19KT 3961 7948 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Bookbinder
259 
WWUS51 KPBZ 022350
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
750 PM EDT TUE OCT 2 2018

WVC077-022359-
/O.EXP.KPBZ.TO.W.0020.000000T0000Z-181002T2345Z/
Preston WV-
750 PM EDT TUE OCT 2 2018

...THE TORNADO WARNING FOR EASTERN PRESTON COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved into Garrett County 
Maryland, and no longer appears capable of producing a tornado at 
this time. Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 1100 PM EDT for northeastern 
West Virginia, although the threat of additional severe weather 
appears low at this time. 

LAT...LON 3959 7948 3962 7955 3966 7951 3966 7948
TIME...MOT...LOC 2349Z 299DEG 19KT 3959 7943 

$$

Bookbinder

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Oct 2, 6:39 PM EDT, 33 minutes earlier.

Area forecast discussion, Oct 2, 6:39 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
639 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Periodic showers and thunderstorms will move through the region
today and tonight as a cold front approaches. A warming trend is
expected for the remainder of the week as upper high pressure
builds.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe thunderstorms continue, with several supercells
developing ahead of the cold front, that is progged to approach
tonight. Loss of heating should support weakening of storms here
over the next hour or two. However, the Severe Thunderstorm
Watch and Tornado watch remains in place, with an extension of
both to the south and east given recent radar trends. Bulk shear
and favored storm track maintain the threat for rotating
storms, and potential tornadogenesis.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Shortwave ridging will limit rain potential on Wed, but
isolated showers remain possible near the stalled frontal
boundary, mainly in far-srn zones during peak heating. Any
convection will struggle as it fights a strengthening upper
ridge building nwd from the sern CONUS.

As a low-level jet strengthens and a positively-tilted upper
trough approaches Wed night, the stalled front will advance nwd.
The system's associated cold front will approach nwrn PA by Thu
morning. Given the strengthening ridge, overnight rain in the
warm sector appears unlikely despite the strong warm advection.

The cold front will cross the region on Thu and produce likely
rain showers, but may struggle to generate vigorous convection
as the nrn periphery of the upper ridge will be a detriment to
upward motion.

Temperatures thru much of the week will be warm in the upper
70s and low 80s (roughly 10F above seasonal average), owing to
the prolonged presence and amplification of the sern-CONUS H5
ridge.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
With a lack of upper-air support, the Thu front will lose its
swd push and is expected to stall in the Mid-Atlantic region on
Fri. A progressive and semi-active pattern appears probable
into the weekend as the region will remain on the nrn periphery
of an upper ridge. Thereafter, rain potential will be dependent
on a fight between the increasingly-assertive upper ridge and
any shortwave troughs in the swly flow aloft.

Temperature will remain above seasonal average into next week.
Consistency among models in an anomalously-strong upper ridge in
the Mid-Atlantic region has increased for early next week, which
suggests maxima could reach well into the 80s. In fact, sounding
climatology suggests that H5 height at Pittsburgh could near
record values.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MVFR cigs and scattered showers/storms are expected through the
evening as a cold front brings impacts the region. Most of the
showers will end this evening, but low clouds look to hang
around into early Wednesday.

Outlook...
Widespread restrictions will be possible on Thursday with the
passage of another cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Oct 2, 6:34 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
634 PM EDT Tue Oct 2 2018

MDZ001-OHZ041-050-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001-
002-510>512-032245-
Garrett-Columbiana-Jefferson-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
634 PM EDT Tue Oct 2 2018

...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039-040-048-049-057>059-068-069-WVZ003-004-012-021-509-032245-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Ohio-Marshall-Wetzel-Marion-Monongalia-
634 PM EDT Tue Oct 2 2018

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ513-514-032245-
Western Tucker-Eastern Tucker-
634 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this evening. The
primary threat will be from damaging wind gusts, but hail and a
tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Oct 2, 6:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     SYCAMORE                39.93N  80.24W
10/02/2018                   GREENE             PA   911 CALL CENTER

            TREES ON ROADWAY: 117 WW RAILROAD RD.

&&

EVENT NUMBER PBZ1803593

MF
Local storm report, Oct 2, 6:51 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
651 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     WEAVERS OLD STAND       40.22N  79.56W
10/02/2018                   WESTMORELAND       PA   911 CALL CENTER

            MULTIPLE TREES DOWN ALONG STONE CHURCH RD IN HEMPFIELD
            TWP

&&

EVENT NUMBER PBZ1803594

MF
Special weather statement, Oct 2, 6:51 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
651 PM EDT TUE OCT 2 2018

OHZ058-022315-
Guernsey-
651 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHEASTERN GUERNSEY COUNTY...

At 650 PM EDT, a strong thunderstorm was located 7 miles northeast of
Cambridge, moving east at 40 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Cambridge...                      Antrim...
Quaker City...                    Old Washington...
Salesville...                     Fairview...
Birmingham...                     Salt Fork State Park...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 183 and 198.
  Interstate 77 in Ohio between mile markers 46 and 57.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4020 8155 4018 8134 4017 8134 4017 8131
      4016 8123 3998 8123 3995 8124 3995 8126
      4002 8159
TIME...MOT...LOC 2250Z 280DEG 34KT 4010 8147
Local storm report, Oct 2, 6:55 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             BROCKWAY                41.25N  78.79W
10/02/2018  E1.00 INCH       JEFFERSON          PA   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL AT BROCKWAY FIRE DEPARTMENT.

&&

EVENT NUMBER PBZ1803595

JF
Special weather statement, Oct 2, 6:59 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
659 PM EDT TUE OCT 2 2018

OHZ049-022330-
Harrison-
659 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL HARRISON COUNTY...

At 659 PM EDT, a strong thunderstorm was located near Freeport,
moving southeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Cadiz...                          Tippecanoe...
Deersville...                     Tappan Lake...
Clendening Lake...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4030 8134 4031 8127 4038 8127 4031 8094
      4016 8103 4017 8110 4017 8113 4025 8134
TIME...MOT...LOC 2259Z 292DEG 28KT 4030 8129
Local storm report, Oct 2, 7:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
710 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     2 S STONY POINT         39.90N  80.08W
10/02/2018                   GREENE             PA   911 CALL CENTER

            TREES AND WIRES DOWN ALONG RIDGE ROAD.

&&

EVENT NUMBER PBZ1803596

MF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 2:45 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock45 min
Oct 2, 5:07 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio38 min
Oct 2, 5:10 PM EDTTornado WarningPBZMarshall, Ohio35 min
Oct 2, 5:58 PM EDTSevere Thunderstorm WarningPBZHancock47 min
Oct 2, 6:02 PM EDTTornado WarningPBZMonongalia28 min
Oct 2, 6:42 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio48 min

Nearby

Tornado Warnings in West Virginia, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.